Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

March 18, 2021Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 18, 2021, 8:27 PM EDT for Chesterfield County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 8:27 PM EDT (00:27 UTC)
Expired
Mar 18, 2021, 9:00 PM EDT
In force
33 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 129 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS82 KCAE 190027
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
827 PM EDT Thu Mar 18 2021
 
SCZ016-190100-
Chesterfield SC-
827 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 900 PM EDT....

At 827 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Chesterfield to
7 miles north of Carolina Sandhills Wildlife Refuge, moving east at
35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
Technical College, Ruby, Mount Croghan, McFarlan, Chesterfield Ruby
Middle School, Cheraw Fish Hatchery, Bay Springs Fire Station and
Chesterfield Detention Center.

LAT...LON 3458 8025 3469 8029 3481 8018 3481 7994
      3476 7993 3474 7989 3469 7987 3466 7983
TIME...MOT...LOC 0027Z 259DEG 30KT 3475 8002 3468 8023 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:53 PM EDT, 34 minutes earlier.

Area forecast discussion, Mar 18, 7:53 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
753 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A cold front will cross the area this evening. Cool high
pressure will build over the region tonight and be reinforced on
Friday as a backdoor front sinks south through the area. Cooler
but fair weather is expected over the weekend, followed by a
warming trend early next week as an upper ridge builds over the
region.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
Disorganized showers and isolated storms in the southeastern
portion of the forecast area continue to move into a less
favorable airmass with a capping inversion remaining in place
with significant convective inhibition. Lift associated with a
weak shortwave will be unlikely to break the cap and so the
severe threat in this portion of the forecast area seems to be
over, with the tornado watch cancelled for Burke, Barnwell,
Bamberg, Orangeburg, Calhoun and Clarendon counties. The next
focus of any potential severe weather will be more linear
convection to the west which has shown much better organization
and is entering a more favorable, destabilized environment that
saw clouds clear earlier today. In additional, forcing will be
higher with upper low to the NW. Still a bit of a tornado
concern as well, although hodographs do not look quite as
impressive in the near term as they did earlier today (and that
threat didn't really pan out). Will be worth watching the line
as it progresses east as there is some broad rotation evident on
radar. Seems like the highest chance for severe weather will be
damaging gusty winds as showers or storms mix out the stronger
low level jet, although an isolated tornado cannot be ruled
out. Breezy conditions continue elsewhere ahead of the front
with gusts above 30 mph as we start mixing out the stronger jet
aloft. Cold front will push east later this evening with severe
threat coming to an end and winds decreasing slightly behind
the front.

Tonight, cold advection will overspread the region behind the
cold front with westerly winds around 10 mph. Radiational
cooling will be limited by the winds keeping the boundary layer
mixed but cold advection should support overnight lows in the
40s.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SUNDAY/...
An upper level trough moves off the North Carolina coast Friday
morning and The Midlands and CSRA will be in the southern branch of
the jet stream through this weekend. Cooler air behind the upper
trough will lead to below normal temperatures for late March.
Low temperatures may drop into the lower 30s across the Northern
Midlands and Catawba regions. Frost/freeze headlines may be
needed Saturday and perhaps Sunday mornings.

A weak shortwave is expected to interact with moisture from a
stalled frontal boundary on Sunday for a slight chance of
showers in the southeast Midlands and lower CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure aloft builds across the Southeast U.S. through the
middle of next week for dry weather and a warming trend to near or
slightly above normal temperatures. Model ensembles depict low
confidence in timing the breakdown of the upper ridge later
next week which allows shortwave troughs to move into the
region. The NBM consensus introduces a chance of showers next
Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
High confidence for VFR with gusty winds overnight. MVFR cigs
returning Friday morning.

Cold front west of the TAF sites at 00z will cross the area through
03z. Gusty southwesterly winds ahead of the front. Behind the front
winds become west and diminish somewhat, but remain 10 to 15 knots
with gusts up to 25 knots overnight. VFR expected. Line of clouds
with bases above 3500 ft agl and isolated showers may will accompany
the cold front with mainly scattered mid level clouds after the
front passes.

Northwest winds at 12z veering north to northeast through the
morning as a backdoor cold front crosses the area from the north.
Should see MVFR cigs spread southward into the TAF sites after 14Z
as the backdoor front pushes south.

EXTENDED AVIATION OUTLOOK...Cig restrictions possible from time
to time Saturday night through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 18, 4:21 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Thu Mar 18 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
421 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A line of thunderstorms will move through the region Thursday morning
into the afternoon ahead of a cold front. Severe thunderstorms are
likely with damaging winds, large hail, and isolated tornadoes
possible, some strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Mar 18, 5:51 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
551 PM EDT Thu Mar 18 2021

SCZ016-182215-
Chesterfield SC-
551 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield County Until 615 PM EDT....

At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 15 miles east of Lancaster,
moving northeast at 55 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pageland, Mount Croghan, High Point Fire Station and Central High
School.

LAT...LON 3466 8044 3471 8049 3472 8049 3473 8050
      3477 8052 3479 8055 3482 8056 3481 8008
TIME...MOT...LOC 2150Z 239DEG 49KT 3476 8050

fwa
Local storm report, Mar 18, 6:03 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND DMG 6 NNE HEPHZIBAH         33.36N 82.06W
03/18/2021                   RICHMOND           GA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 6 NNE HEPHZIBAH. AUGUSTA FIRE RESPONDED
            TO A SNAPPED POWER POLE ON BOYKIN ROAD.
            POWER POLE WAS REPORTEDLY HIT BY A CAR
            EARLIER IN THE WEEK.

&&

CRL
Special weather statement, Mar 18, 7:48 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Thu Mar 18 2021

SCZ016-190030-
Chesterfield SC-
748 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 830 PM EDT....

At 747 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Pageland, or 24 miles west
of Cheraw, moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Northeastern Technical College, Cheraw
Municipal Airport, Jefferson, Ruby, Mount Croghan, McFarlan,
Chesterfield Ruby Middle School, Cheraw Fish Hatchery, Bay Springs
Fire Station, Chesterfield Detention Center and Central High School.

LAT...LON 3456 8037 3473 8044 3481 8017 3481 7994
      3476 7993 3474 7989 3469 7987 3466 7983
TIME...MOT...LOC 2347Z 253DEG 36KT 3467 8032
Special weather statement, Mar 18, 7:58 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
758 PM EDT Thu Mar 18 2021

SCZ016-022-116-190030-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
758 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of west central
Chesterfield...Southern Lancaster and north central Kershaw Counties
Until 830 PM EDT....

At 757 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Mt Pisgah, or 18 miles east of Lancaster,
moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Mt Pisgah, Taxahaw, Kershaw Correctional Institution and Forty Acre
Rock Preserve.

LAT...LON 3452 8054 3469 8060 3473 8044 3456 8037
TIME...MOT...LOC 2357Z 252DEG 36KT 3463 8048
Local storm report, Mar 18, 8:19 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             JEFFERSON               34.65N 80.39W
03/18/2021  M0.25 INCH       CHESTERFIELD       SC   CO-OP OBSERVER

            PEA SIZE HAIL REPORTED IN THE TOWN OF
            JEFFERSON.

0751 PM     HAIL             6 SSW MOUNT CROGHAN     34.70N 80.28W
03/18/2021  E0.88 INCH       CHESTERFIELD       SC   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL AT HWY 265
            AND FAIRVIEW CHURCH RD.

&&
Special weather statement, Mar 18, 8:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
827 PM EDT Thu Mar 18 2021

SCZ016-190100-
Chesterfield SC-
827 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 900 PM EDT....

At 827 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Chesterfield to
7 miles north of Carolina Sandhills Wildlife Refuge, moving east at
35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
Technical College, Ruby, Mount Croghan, McFarlan, Chesterfield Ruby
Middle School, Cheraw Fish Hatchery, Bay Springs Fire Station and
Chesterfield Detention Center.

LAT...LON 3458 8025 3469 8029 3481 8018 3481 7994
      3476 7993 3474 7989 3469 7987 3466 7983
TIME...MOT...LOC 0027Z 259DEG 30KT 3475 8002 3468 8023

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:53 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland3 days
Mar 19, 10:53 AM EDTRiver Flood WarningCAECalhoun, Richland66 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.